Iowa, 2019

Tornado and Damaging Wind in Iowa, August 5, 2019

August 5, 2019 · NWS DVN · 2 events in 2 counties and zones

A line of thunderstorms moved south-southeast across the region during the late evening hours of Monday, August 5, 2019. These storms mainly produced wind gusts of 40 to 55 MPH, frequent lightning, and brief torrential rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A line of thunderstorms moved south-southeast across the region during the late evening hours of Monday, August 5, 2019. These storms mainly produced wind gusts of 40 to 55 MPH, frequent lightning, and brief torrential rains. An isolated tornado touched down west of the Dubuque Airport at 1007 PM. Later, around 1040 PM, tree damage occurred in Cedar Rapids.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 5, 5:41 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 5, 5:41 PM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
641 PM CDT Mon Aug 5 2019

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 301 PM CDT Mon Aug 5 2019

18Z surface data has a front running from the arrowhead of Minnesota
back into northwest Nebraska. Dew points were mainly in the 60s from
the Great Lakes into the northern Plains. Dew points in the 70s were
near the frontal boundary and across parts of the central Plains.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 301 PM CDT Mon Aug 5 2019

Satellite trends through mid-afternoon shows no vertical development
to the diurnal cumulus clouds over the area. When this is taken in
consideration with drier dew points the prospects do not look very
good for convection developing prior to sunset.

However I cannot completely rule out the possibility of a rogue
shower or thunderstorm developing before sunset.

Thus there is a much higher probability of very warm and dry
conditions through sunset.

Tonight there are two main scenarios in play. Scenario 1 is that
storms develop along the front and form a respectable band that
moves into the highway 20 corridor around sunset and slowly weakens
as it moves southeast through the area. Such a scenario would give
better chances for most areas seeing some rain.

Scenario 2 starts out similar to scenario 1 but storms fall apart
much quicker as they enter the highway 20 corridor resulting in dry
conditions for parts of the area.

Given the abnormally dry conditions across the area and the moist
bias in the models, scenario 2 does have merit.

What may happen is that a respectable line develops ahead of the
front and maintains itself through the development of a pool of cold
air as it moves into the area. If this occurs then areas generally
north of highway 30 would have the better chance of seeing rain
before a fairly quick weakening of the line occurs as it moves
southeast.

If the above situation does occur then there would be a risk of
damaging winds with the storms as they initially move into the area.

For Tuesday lingering showers and possibly a few storms will be seen
east of the Mississippi during the morning that slowly dissipates.
New storm development is then expected along the cold front by late
morning and afternoon for areas generally south and east of a
Sterling, Illinois to Kirksville, Missouri line.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 301 PM CDT Mon Aug 5 2019

Northwest flow is expected through the period with a couple chances
of precip a ridge riding waves come through the area.  Overall the
sensible weather looks to remain unchanged from the previous week.
Temperatures in the 80s and 90s with dewpoints in the 60s looks like
the norm through this period.  Plenty of sun will be expected.  A
few mornings will see temps in the low 60s and upper 50s otherwise
it looks like a repeat of last week.  The only change are the
chances for precip look to be more realistic.

The first chance for rain comes late in the week as a reinforcing
shot of cooler air moves into the area.  This front and associated
wave looks to cause scattered showers and storms across the area.
The next chance comes late in the weekend and into next week when
another front is forecast to sag through the area.  At this time,
none of these chances for rain look to do too much in the rain
deficit we currently have.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 635 PM CDT Mon Aug 5 2019

With pre-frontal southwest sfc winds and VFR level clouds, the
primary challenge for the TAF sites remains timing a line of
sctrd showers/thunderstorms in the VCNTY and acrs the airports
this evening and overnight. Extrapolating current movement of
storms upstream and using latest CAM timing, will generally keep
the timing windows of the previous 18z TAFs with the VCNTY and
TEMPO groups. Some storms may still be strong with gusty winds and
passing heavy downpours reducing VSBYs as they move acrs later
tonight. After the storm threat, a passing frontal system will
veer the winds to the northwest by Tue morning, with an increase
to 8-12 KTS by late Tue morning. There could be a 1-3 hour wind of
post-frontal MVFR clouds around dawn tue morning, but confidence
is low that the decks will be that low. Rest of Tue looks VFR with
showers mainly east of the TAF sites.  ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Gibbs
AVIATION...12
Hazardous weather outlook, Aug 5, 7:30 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
830 PM CDT Mon Aug 5 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
830 PM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Severe storms are still possible tonight across much of eastern
Iowa and northwest Illinois. The main severe weather threat will
be damaging winds. Locally heavy rain is also possible. Areas
generally along and northwest of a line from Mount Pleasant Iowa,
to the Quad Cities, and to Sterling Illinois are in a Slight Risk
for severe storms tonight. Most of the rest of the Outlook Area
is under a Marginal Risk for severe storms.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radio activation may still be needed tonight.

12

In the hours before

Special weather statement, Aug 5, 8:29 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
929 PM CDT Mon Aug 5 2019

IAC011-019-055-061-105-113-060315-
Buchanan-Dubuque-Benton-Jones-Delaware-Linn-
929 PM CDT Mon Aug 5 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...DUBUQUE...
NORTHERN BENTON...NORTHWESTERN JONES...DELAWARE AND NORTHERN LINN
COUNTIES UNTIL 1015 PM CDT...

At 925 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Colesburg to near Masonville to near
Elk Run Heights. Movement was southeast at 40 mph.

Winds gusts up to 45 mph are possible with these storms as they
approach.

Locations impacted include...
Dubuque, Independence, Vinton, Manchester, Asbury, Dyersville, Jesup,
Center Point, Cascade, Epworth, Farley, Urbana, Dysart, Peosta,
Central City, Fairbank, Edgewood, Winthrop, Hazleton and Earlville.

This includes Interstate 380 between mile markers 34 and 55.

Locally heavy rainfall is also occurring with these storms.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4238 9060 4203 9230 4230 9230 4230 9206
      4264 9208 4265 9096
TIME...MOT...LOC 0225Z 318DEG 38KT 4266 9112 4252 9162 4252 9226

12

The radar

The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Dubuque

When
August 5, 9:07 PM CST to 9:08 PM CST
Where
Dubuque County, 3.19 mi WSW of (Dbq)dubuque Muni Ar to 3.03 mi WSW of (Dbq)dubuque Muni Ar
Rating
EF1
Path length
0.3 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.386, -90.780

A brief EF1 tornado touched down southwest of Dubuque and caused damage to corn, trees, and houses along its 0.3 mile path. The tornado had a maximum width of 50 yards. Two houses had partial roofs removed and another suffered a hit from the crown of a pine tree that bowed in the side of the house. Peak estimated winds were 100 mph.

Thunderstorm Wind, Linn

When
August 5, 9:40 PM CST
Where
Linn County, 2.48 mi SE of Covington
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.980, -91.730

Several trees were reported blown down across the city of Cedar Rapids due to thunderstorm winds. The time was estimated from radar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849450, 849402.